Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 16, NWS Midland/Odessa, TX

March 31, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 31, 2012, 2:41 AM MDT for Eddy County, New Mexico. It took effect at Apr 1, 2012, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2012, 2:41 AM MDT (08:41 UTC)
In effect from
Apr 1, 2012, 6:00 PM MDT
Expired
Apr 1, 2012, 2:59 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
4190 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS74 KMAF 310841
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT SAT MAR 31 2012

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS SUNDAY NIGHT AND
MONDAY..

.THE APPROACH OF A STRONG UPPER TROUGH WILL RESULT IN INCREASING WIND
SPEEDS ACROSS THE GUADALUPE MOUNTAINS SUNDAY.  BY SUNDAY EVENING WIND
SPEEDS IN THE MOUNTAINS SHOULD REACH HIGH WIND CRITERIA AND REMAIN
THERE THROUGH MONDAY AS THE UPPER TROUGH PASSING OVER THE REGION.
WIND SPEEDS WILL DROP ACROSS THE MOUNTAINS MONDAY EVENING AS THE UPPER
LOW MOVES AWAY FROM THE AREA.

NMZ027-TXZ258-312200-
/O.NEW.KMAF.HW.A.0016.120402T0000Z-120403T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
241 AM MDT SAT MAR 31 2012

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON. 

* EVENT...HIGH WIND.

* TIMING...SUNDAY EVENING THROUGH MONDAY.

* WINDS...SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS 
            DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...
            AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
407 
WWUS74 KMAF 311837
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT SAT MAR 31 2012

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
SUNDAY EVENING THROUGH MONDAY AFTERNOON...

.THE APPROACH OF A STRONG UPPER TROUGH WILL RESULT IN INCREASING
WIND SPEEDS ACROSS THE GUADALUPE MOUNTAINS ON SUNDAY. BY SUNDAY
NIGHT SOUTHWEST WINDS IN THE MOUNTAINS SHOULD REACH HIGH WIND
CRITERIA AND CONTINUE THROUGH MONDAY AS A SLOW MOVING UPPER LEVEL 
TROUGH TRAVERSES THE REGION.

NMZ027-TXZ258-011100-
/O.CON.KMAF.HW.A.0016.120402T0000Z-120403T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1237 PM MDT SAT MAR 31 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* EVENT...HIGH WIND.

* TIMING...SUNDAY EVENING THROUGH MONDAY.

* WINDS...SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
298 
WWUS74 KMAF 010859
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 AM CDT SUN APR 1 2012

...HIGH WIND WARING IN EFFECT FOR THE GUADALUPE MOUNTAINS MONDAY...

.THE APPROACH OF A STRONG UPPER TROUGH WILL RESULT IN INCREASING
WIND SPEEDS ACROSS THE GUADALUPE MOUNTAINS LATER TONIGHT. BY
EARLY MONDAY SOUTHWEST WINDS IN THE MOUNTAINS SHOULD REACH HIGH
WIND CRITERIA AND CONTINUE THROUGH THE DAY AS A SLOW MOVING UPPER
LEVEL TROUGH PASSES OVER THE REGION.

NMZ027-TXZ258-012200-
/O.UPG.KMAF.HW.A.0016.120402T0000Z-120403T0000Z/
/O.NEW.KMAF.HW.W.0021.120402T1200Z-120403T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
259 AM MDT SUN APR 1 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WIND.

* TIMING...MONDAY.

* WINDS...SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE
  DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS
  OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
  VICINITY OF THE GUADALUPE MOUNTAINS. PILOTS SHOULD BE ALERT FOR
  STANDING WAVE CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE
  ACTIVITY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 31, 2:29 AM MDT, 12 minutes earlier.

Area forecast discussion, Mar 31, 2:29 AM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT SAT MAR 31 2012

.DISCUSSION...
UPPER RIDGE OVER THE AREA WILL KEEP THE WEATHER UNSEASONABLY WARM
AND UNEVENTFUL TODAY.  HOWEVER THE APPROACH OF A STRONG UPPER TROUGH
WILL RESULT IN INCREASED WIND SPEEDS SUNDAY AND MONDAY.  THIS TROUGH
WILL MOVE ACROSS ARIZONA SUNDAY AND DEVELOP INTO A CLOSED LOW AS IT
SWINGS ACROSS THE AREA MONDAY.  THIS TROUGH WILL ALSO SPIN UP A DEEP
SURFACE LOW ADDING TO THE WINDY CONDITIONS.  WITH THE TRACK OF UPPER
LOW TO OUR NORTH IT APPEARS THE AREA WILL GET DRY SLOTTED AND
BYPASSED BY RAINFALL.  STORMS WILL FORM TO THE EAST OF THE AREA AND
MAY EVEN WRAP AROUND TO THE NORTH... BUT MISS WEST TEXAS AND
SOUTHEAST NEW MEXICO.

WINDS WILL GENERALLY BE LIGHT TODAY AND OUT OF THE WEST WITH SUNNY
SKIES.  A LEESIDE TROUGH TIGHTENS UP SUNDAY DEVELOPING INTO A CLOSED
LOW OVER EASTERN COLORADO LATE IN THE DAY.  THIS WILL RESULT IN INCREASED
SOUTHWEST WINDS SUNDAY FOR THE AREA.  THIS LOW WILL SINK OVER THE
PANHANDLE MONDAY WITH GUSTY WEST WINDS BLOWING ACROSS THE AREA...
COULD HAVE SOME BLOWING DUST.  MET GUIDANCE HAS GDP HITTING HIGH
WIND SUNDAY NIGHT WHILE MAV HITS IT IN THE AFTERNOON AND CONTINUES
IT THROUGH MONDAY.  WILL ISSUE A HIGH WIND WATCH FOR GUADALUPES
SUNDAY NIGHT AND MONDAY... LATER SHIFTS MAY NEED TO ADJUST TIMES.
PLAINS ADJACENT TO THE MOUNTAINS COULD REACH WIND ADVISORY LEVELS
MONDAY.  THE SURFACE LOW WILL DRAG A PACIFIC FRONT THROUGH EARLY
MONDAY BRINGING NOTICEABLY COOLER TEMPS... WITH A POLAR FRONT MOVING
THROUGH THE AREA MONDAY EVENING.  TEMPS WILL BE WILL BE A LITTLE
COOLER TUESDAY BEFORE RECOVERING WEDNESDAY THROUGH THE END OF THE
WEEK.

AFTER THE UPPER LOW LIFTS NORTHEAST... ANOTHER UPPER TROUGH WILL
SWING ACROSS THE PACIFIC COAST.  THIS TROUGH WILL CROSS THE ROCKIES
LATE FRIDAY/EARLY SATURDAY BUT LOOKS TO STAY TOO FAR NORTH TO HELP
RAIN CHANCES MUCH.  CURRENT GUIDANCE POPS ARE TOO LOW TO PUT MENTION
OF RAIN IN THE FORECAST.

MET CALLING FOR A HIGH OF 102 TODAY... THINK IT IS OUT TO LUNCH BUT
HAVE BUMPED UP TEMPS A FEW DEGREES TO BE CLOSER TO THE MAV.  ALSO
HAVE WARMING 850MB TEMPS THAT WILL SUPPORT SLIGHTLY WARMER TEMPS
TODAY.  LATEST LONG RANGE GUIDANCE MUCH WARMER... GIVEN RECENT TEMPS
HAVE WARMED FORECAST SIGNIFICANTLY MOST PERIODS.

END OF THE MONTH CLIMATOLOGY.  THE LAST FREEZE AT MAF WAS MARCH 4TH.
LOOKING AHEAD UNSURE IF WE WILL SEE AN APRIL FREEZE OR NOT... BUT WE
HAVE JUST PASSED THE AVERAGE DAY OF LAST FREEZE ON THE 29TH.  HAVE
HAD FREEZES AS LATE AS APRIL 20TH.  MAF WILL END THE MONTH WITH 0.11
INCH OF RAIN... BUT SOME LOCATIONS SOUTH OF THE PECOS RIVER DID
RECEIVE GOOD RAINFALL THIS MONTH.

&&

.FIRE WEATHER...
UNSEASONABLY WARM TEMPERATURES AND VERY DRY AIR WILL CONTINUE ACROSS
SE NM AND WEST TEXAS THIS AFTERNOON UNDER NORTHWEST FLOW ALOFT.  THE
RESULTANT WESTERLY SURFACE WINDS WILL DROP AFTERNOON RH/S TO 5 TO 10
PERCENT AREAWIDE...AND ALLOW FOR POOR RECOVERY MOST LOCATIONS
TONIGHT.  NOT MUCH WILL CHANGE SUNDAY FROM THE ABOVE...EXCEPT
THE FLOW ALOFT WILL BECOME MORE WESTERLY AS THE NEXT UPPER STORM
SYSTEM APPROACHES THE REGION...AND 20 FOOT WIND SPEEDS BEGIN TO
INCREASE.  THE STRONGER WINDS THROUGH THE ATMOSPHERIC COLUMN APPEAR
TO OCCUR NORTH OF INTERSTATE 20 SUNDAY AFTERNOON...WHICH IS WHERE
THE BEST SURFACE PRESSURE GRADIENT WILL RESIDE AS WELL.  SINCE 20 FOOT
WIND SPEEDS OF 20 MPH OR GREATER WILL BE POSSIBLE IN THESE
AREAS...WE/LL CONTINUE THE FIRE WEATHER WATCH FOR THE GUADALUPE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...WESTERN LOW ROLLING
PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE
UPPER TRANS PECOS...AND NORTHWEST PERMIAN BASIN.  WE/VE ALSO
EXTENDED THE WATCH INTO SUNDAY EVENING...AS WINDS WILL TAKE A FEW
HOURS TO DECOUPLE.

RECOVERY WILL REMAIN ABYSMAL SUNDAY NIGHT AS MAXIMUM RH/S RANGE FROM
20 TO 30 PERCENT IN MOST AREAS.  MONDAY LOOKS TO BE A MORE
WIDESPREAD AND HIGHER END CRITICAL FIRE WEATHER DAY AS THE ABOVE
MENTIONED UPPER STORM SYSTEM COULD GRAZES THE REGION WITH
STRONGER...MORE WIDESPREAD WESTERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  55  96  55  /   0   0   0   0
CARLSBAD NM                93  53  93  55  /   0   0   0   0
DRYDEN TX                  95  61  97  61  /   0   0   0   0
FORT STOCKTON TX           94  60  95  56  /   0   0   0   0
GUADALUPE PASS TX          79  55  80  43  /   0   0   0   0
HOBBS NM                   91  52  92  52  /   0   0   0   0
MARFA TX                   84  42  85  42  /   0   0   0   0
MIDLAND INTL AIRPORT TX    94  53  95  53  /   0   0   0   0
ODESSA TX                  94  55  94  54  /   0   0   0   0
WINK TX                    94  53  95  52  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...DAWSON...
     ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

44/72
Hazardous weather outlook, Mar 31, 2:17 AM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 AM CDT SAT MAR 31 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
317 AM CDT SAT MAR 31 2012 /217 AM MDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
GENERALLY ALONG AND NORTH OF INTERSTATE 20 SUNDAY AND SUNDAY EVENING.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR WARM...WINDY...AND VERY DRY
CONDITIONS.

FIRE WEATHER WILL BECOME MORE OF A CONCERN MONDAY AS MORE WIDESPREAD
WINDY CONDITIONS WILL BE POSSIBLE ACROSS THE AREA.  TEMPERATURES MAY
NOT BE AS WARM MONDAY AFTERNOON...BUT CONDITIONS WILL STILL BE VERY
DRY.

HIGH WINDS WILL AFFECT THE GUADALUPE MOUNTAINS BEGINNING SUNDAY
NIGHT...AND LASTING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:26 PM MDTFire Weather WatchMAF24 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.